Alert archive / Michigan / Tornado Warnings in 2024

Tornado Warning 16, NWS Grand Rapids, MI

June 20, 2024Ionia County, Kent County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Jun 20, 2024, 3:57 PM EDT for Ionia County, Kent County, Michigan. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2024, 3:57 PM EDT (19:57 UTC)
Expired
Jun 20, 2024, 4:12 PM EDT
In force
15 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Ionia County, MI, Kent County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

768 
WFUS53 KGRR 201957
TORGRR
MIC067-081-202045-
/O.NEW.KGRR.TO.W.0016.240620T1957Z-240620T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
357 PM EDT Thu Jun 20 2024

The National Weather Service in Grand Rapids has issued a

* Tornado Warning for...
  East central Kent County in southwestern Michigan...
  Northwestern Ionia County in south central Michigan...

* Until 445 PM EDT.

* At 356 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles west of Belding, or 8 miles southwest of
  Greenville, moving southeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Belding around 410 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4315 8542 4309 8518 4298 8527 4309 8547
TIME...MOT...LOC 1956Z 301DEG 11KT 4310 8539 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CAS
1 follow-up statement
633 
WWUS53 KGRR 202012
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
412 PM EDT Thu Jun 20 2024

MIC067-081-202021-
/O.CAN.KGRR.TO.W.0016.000000T0000Z-240620T2045Z/
Kent MI-Ionia MI-
412 PM EDT Thu Jun 20 2024

...THE TORNADO WARNING FOR EAST CENTRAL KENT AND NORTHWESTERN IONIA
COUNTIES IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been 
cancelled. Large hail and damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

LAT...LON 4315 8542 4309 8518 4298 8527 4309 8547
TIME...MOT...LOC 2008Z 301DEG 11KT 4308 8533 

$$

CAS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jun 20, 3:49 PM EDT, 8 minutes earlier. Its key messages:

  • Risk for Severe Storms through this afternoon
  • Heat continues
  • One or more rounds of Strong/Severe Storms possible Saturday into Saturday night
Area forecast discussion, Jun 20, 3:49 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
349 PM EDT Thu Jun 20 2024

.KEY MESSAGES...

- Risk for Severe Storms through this afternoon

- Heat continues

- One or more rounds of Strong/Severe Storms possible Saturday
  into Saturday night

&&

.DISCUSSION...
Issued at 311 PM EDT Thu Jun 20 2024

- Risk for Severe Storms through this afternoon

SPC's meso page shows ML CAPE values around 1500 J/kg extending
from near Grand Rapids to Lansing and down into the Jackson
region. Low level convergence is enhanced in this region and as a
result scattered storms have developed. These storms have produced
outflow boundaries some of which have collided. Effective bulk
shear was up to 25 knots and some organization has occurred with
the cells. High res models suggest the cells will gradually build
east so the risk for a few severe storms remains possible into the
late afternoon hours.

- Heat continues into Saturday

The low level thermal ridge remains over the southern and central
zones into Saturday. At the same time there will be plenty of
moisture in this warm air mass with PWAT values hovering in the
1.75 to 2.00 inches. Progged heat index values are shown to
continue to top out in the 93 to 97 degree range during this
timeframe. As a result we will keep the head advisory going.

- One or more rounds of Strong/Severe Storms possible Saturday
  into Saturday night

Parameters are coming together to warrant a greater risk for
severe weather during this time frame. Overall the models are
generally showing a stronger mid level wave digging into the area
in a pattern of stronger mid to upper level flow. A morning low
level jet could set off an MCS, especially over northern parts of
the CWA. A second low level jet arrives in the evening. Ensemble
surface based CAPE values from the models are showing at least
1000 J/kg in the afternoon/evening. With the potential for
stronger wind fields, favorable dynamics and instability, we may
end up with organized storms with stronger/organized wind gusts
being a main hazard. With several rounds of heavier rain possible,
values could be excessive.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 126 PM EDT Thu Jun 20 2024

Showers and storms are expected this afternoon, especially between
19Z to 23Z. All terminals except MKG could see TSRA. Some storms
have already started to develop in and around KGRR, AZO and BTL.
Between 18Z and 00Z is the timing of most concern. Potential for
fog overnight between 06Z and 18Z, especially southern TAF sites.

&&

.MARINE...
Issued at 311 PM EDT Thu Jun 20 2024

Overall, outside of any storms the winds and waves remain low into
Friday. On Saturday its looking like the winds and waves will be
building with a high potential for hazardous swim and boating
conditions arriving by evening.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 PM EDT Saturday for MIZ056-057-064>067-
     071>074.
MARINE...None.

&&

DISCUSSION...MJS
AVIATION...Ceru
MARINE...Meade/04
Hazardous weather outlook, Jun 20, 1:22 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
122 PM EDT Thu Jun 20 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
122 PM EDT Thu Jun 20 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Heat indices will rise to the mid 90s this afternoon south of I-96.
This will create the potential for heat related illnesses.

Scattered thunderstorms are expected today. An isolated severe
thunderstorm is possible. Damaging winds is the primary risk.
Locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Prolonged impacts of heat and humidity will increase the potential
for heat related illnesses through Saturday.

Thunderstorms are possible Friday through Sunday. Thunderstorms
Saturday night could be widespread with a few strong storms
possible north of I-96.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-210815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
122 PM EDT Thu Jun 20 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 20, 3:16 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
316 PM EDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     Flood            1 W Cedar Springs       43.22N 85.58W
06/20/2024                   Kent               MI   Trained Spotter

            Ponding of water observed during torrential
            rain.

&&

mws
Local storm report, Jun 20, 3:27 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
327 PM EDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Hail             2 N Rockford            43.16N 85.55W
06/20/2024  M0.88 Inch       Kent               MI   Trained Spotter

            Dime to nickel sized hail reported.

&&

mws
Local storm report, Jun 20, 3:32 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
332 PM EDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Hail             3 S Cedar Springs       43.18N 85.55W
06/20/2024  E1.50 Inch       Kent               MI   Trained Spotter

&&

mws
Local storm report, Jun 20, 3:34 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
334 PM EDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Tstm Wnd Gst     1 SSE Rockford          43.12N 85.55W
06/20/2024  M62 MPH          Kent               MI   Trained Spotter

&&

mws
Special weather statement, Jun 20, 3:43 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
343 PM EDT Thu Jun 20 2024

MIZ044-045-051-202030-
Montcalm MI-Mecosta MI-Newaygo MI-
343 PM EDT Thu Jun 20 2024

...A strong thunderstorm will impact portions of southeastern
Newaygo, southwestern Mecosta and northwestern Montcalm Counties
through 430 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Howard City, or 10 miles east of Newaygo, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Howard City...         Morley...              Croton...
Croton Heights...      Indian Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4335 8548 4336 8571 4357 8567 4353 8536
TIME...MOT...LOC 1942Z 208DEG 11KT 4340 8560

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CAS
Local storm report, Jun 20, 3:45 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
345 PM EDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     Tstm Wnd Dmg     2 S Rockford            43.09N 85.56W
06/20/2024                   Kent               MI   Trained Spotter

            Six to ten inch branch blocking left lane.

&&

mws

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:14 PM EDTSpecial Weather StatementGRRJackson61 min
Jun 19, 9:15 PM EDTSpecial Weather StatementGRRKalamazoo45 min
Jun 20, 3:26 AM EDTSpecial Weather StatementGRRGratiot64 min
Jun 20, 4:12 AM EDTSpecial Weather StatementGRRIngham48 min
Jun 20, 1:38 PM EDTSpecial Weather StatementGRRKent52 min
Jun 20, 2:07 PM EDTSevere Thunderstorm WarningGRRIonia, Kent53 min
Jun 20, 2:55 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRBarry, Clinton, Eaton, Ionia65 min
Jun 20, 3:06 PM EDTSevere Thunderstorm WarningGRRKent39 min
Jun 20, 3:06 PM EDTTornado WarningGRRBarry, Clinton, Eaton, Ionia39 min
Jun 20, 3:43 PM EDTSpecial Weather StatementGRRNewaygo47 min
Jun 20, 3:44 PM EDTSevere Thunderstorm WarningGRRIonia, Kent46 min
Jun 20, 3:59 PM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm, Newaygo61 min
Jun 20, 4:20 PM EDTSpecial Weather StatementGRRIngham40 min
Jun 20, 4:26 PM EDTSevere Thunderstorm Warning Considerable damage threatGRREaton, Ingham49 min
Jun 20, 4:33 PM EDTAreal Flood AdvisoryGRRClinton, Eaton, Ingham3 hr
Jun 20, 4:43 PM EDTSpecial Weather StatementGRRIonia62 min
Jun 20, 4:55 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRIngham65 min
Jun 20, 5:04 PM EDTSpecial Weather StatementGRRMecosta, Osceola56 min

Nearby

Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.